Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 284, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2008, 7:14 PM CDT for Coosa County, Elmore County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2008, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 9, 2008, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Coosa County, AL, Elmore County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:46 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 9, 6:46 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 646 PM CDT MON JUN 9 2008 .UPDATE...FOR 00Z AVIATION. && .SHORT TERM...TONIGHT AND TUESDAY. ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS STRONG GRIP FROM OVER THE AREA. THIS HAS ACTED TO BRING MORE FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON. THIS TREND WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA. THIS WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW EVENING. THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING ISSUES. ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS. 17/KLAWS .LONG TERM...WEDNESDAY THROUGH SUNDAY. UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH THE FORECAST PERIOD. FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S. 14 && .AVIATION...00Z TAF DISCUSSION. ISOLATED THUNDERSTORMS WILL DIE OFF OVER THE NEXT COUPLE OF HOURS. A WELL DEFINED OUTFLOW BOUNDARY IS MOVING NORTH ACROSS THE AREA SO ONE OR TWO THUNDERSTORMS STILL POSSIBLE THROUGH THE EVENING...BUT UNLIKELY AFTER 02Z. WINDS ALONG THIS OUTFLOW ARE AROUND 25KT BUT SHOULD ONLY LAST FOR A FEW MINUTES...AFFECTING EET BHM AND TCL. A FEW PATCHY AREAS OF BR OVERNIGHT...MOST LIKELY AT ANB AND TCL. FOR TOMORROW...AFTERNOON HEATING ALONG WITH LEFT OVER OUTFLOW BOUNDARIES FROM TODAYS STORMS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A MID LEVEL COLD POCKET MOVING IN FROM THE WEST WILL ALSO AID IN THUNDERSTORM DEVELOPMENT AND FEEL AREAL COVERAGE WILL BE HIGHER THAN TODAY. WENT WITH VCTS ALL LOCATIONS BEGINNING 18Z. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 17/14/88
Hazardous weather outlook, Jun 9, 1:08 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON JUN 9 2008 ALZ011>015-017>050-101800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A SURFACE BOUNDARY ACROSS EASTERN ALABAMA. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Local storm report, Jun 9, 5:36 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG CENTRE 34.15N 85.67W
06/09/2008 CHEROKEE AL EMERGENCY MNGR
ROOF DAMAGE TO SHOPPING CENTER DOWNTOWN.
&&
SUNGERSpecial weather statement, Jun 9, 5:46 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT MON JUN 9 2008 ALZ033-040>042-092345- AUTAUGA-DALLAS-LOWNDES-PERRY- 546 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...DALLAS...LOWNDES AND PERRY COUNTIES UNTIL 645 PM CDT... AT 536 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UNIONTOWN TO BENTON...OR ALONG A LINE EXTENDING FROM UNIONTOWN TO 9 MILES NORTHWEST OF MOSSES...MOVING NORTH AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... POTTER STATION. VALDEN. SUTTLE. VALLEY GRANDE. RED FORD. VALLEY CREEK JUNCTION. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jun 9, 5:50 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL HEFLIN 33.65N 85.59W
06/09/2008 M0.75 INCH CLEBURNE AL LAW ENFORCEMENT
&&
SUNGERSpecial weather statement, Jun 9, 6:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 614 PM CDT MON JUN 9 2008 ALZ022-023-030>032-100015- GREENE-HALE-PICKENS-SUMTER-TUSCALOOSA- 614 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...PICKENS...SUMTER AND TUSCALOOSA COUNTIES UNTIL 715 PM CDT... AT 612 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW WEST GREENE TO GREENSBORO MUNICIPAL AIRPORT...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF ALICEVILLE TO GREENSBORO...MOVING NORTH AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WARSAW. WEST GREENE. WEDGEWORTH. EVANSVILLE. PLEASANT RIDGE. HARPER HILL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jun 9, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG CENTRE 34.15N 85.67W
06/09/2008 CHEROKEE AL EMERGENCY MNGR
ROOF DAMAGE TO CHEROKEE PLAZA SHOPPING CENTER AT THE
INTERSECTION OF ARMORY RD. AND CEDAR BLUFF RD.
&&
SUNGERSpecial weather statement, Jun 9, 7:03 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 PM CDT MON JUN 9 2008 ALZ043-100030- ELMORE- 703 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR ELMORE COUNTY UNTIL 730 PM CDT... AT 659 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ELMORE...OR NEAR WETUMPKA...MOVING NORTH AT 15 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPEIGNER. JORDAN DAM. DEXTER. TEN CEDAR ESTATES. WEOKA MILLS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 27 min |
| Jun 9, 8:17 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 43 min |
| Jun 9, 8:52 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 38 min |
| Jun 10, 12:22 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 23 min |
| Jun 10, 1:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 26 min |
| Jun 10, 2:31 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jun 10, 5:14 PM CDT | Areal Flood Advisory | BMX | Lowndes | 3 hr |
| Jun 10, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 43 min |
| Jun 10, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.